Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Morristown, TN

May 18, 2013Bledsoe County, Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 18, 2013, 11:09 PM CDT for Bledsoe County, Rhea County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2013, 11:09 PM CDT (04:09 UTC)
Expired
May 19, 2013, 2:00 AM CDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Bledsoe County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 12:12 AM CDTFLASH FLOOD2 E Pikeville, TNBLEDSOE COUNTY LAW ENFORCEMENT REPORTED A MUD SLIDE AND FLOODING ACROSS AREA ROADWAYS JUST EAST OF PIKEVILLE..TENNESSEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WGUS54 KMRX 190409
FFWMRX
TNC007-143-190700-
/O.NEW.KMRX.FF.W.0004.130519T0409Z-130519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1109 PM CDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF PIKEVILLE...
  RHEA COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DAYTON...

* UNTIL 200 AM CDT/300 AM EDT/

* AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED   FLASH FLOODING FROM STRONG THUNDERSTORMS OVER THE      
  WARNED AREA.  THESE STORMS ARE PRODUCING TORRENTIAL RAINS WITH
  RADAR ESTIMATED RAINFALL UP TO 4 INCHES DURING THE PAST 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT CREST
  AND MELVINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES ARE POSSIBLE IN 
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3572 8528 3577 8525 3578 8511 3565 8478
      3561 8477 3558 8481 3555 8479 3555 8487
      3550 8486 3548 8491 3545 8491 3544 8494
      3547 8498 3541 8501 3543 8510 3546 8512
      3544 8518 3557 8542

$$

DH
2 follow-up statements
007 
WGUS74 KMRX 190520
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM CDT SUN MAY 19 2013

TNC007-143-190700-
/O.CON.KMRX.FF.W.0004.000000T0000Z-130519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RHEA TN-BLEDSOE TN-
1220 AM CDT SUN MAY 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT/300 AM
EDT/ FOR BLEDSOE AND RHEA COUNTIES...

AT 112 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS ACROSS BLEDSOE 
COUNTY REPORTED MUD SLIDES AND FLOODING AROUND THE PIKEVILLE AREA. 
RHEA COUNTY LAW ENFORCEMENT REPORTED THAT COUNTY ROAD 302 IS CLOSED 
DUE TO FLOODING.  THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH 
FLOODING WILL CONTINUE OVER THE WARNED AREA. RADAR ESTIMATED 4 AND 5 
INCHES OF RAIN HAS FALLEN ACROSS NORTHERN BLEDSOE AND FAR WESTERN 
RHEA COUNTIES DURING THE PAST 3 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIKEVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3572 8528 3577 8525 3578 8511 3565 8478
      3561 8477 3558 8481 3555 8479 3555 8487
      3550 8486 3548 8491 3545 8491 3544 8494
      3547 8498 3541 8501 3543 8510 3546 8512
      3544 8518 3557 8542

$$

DH
032 
WGUS74 KMRX 190642
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 AM CDT SUN MAY 19 2013

TNC007-143-190650-
/O.CAN.KMRX.FF.W.0004.000000T0000Z-130519T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RHEA TN-BLEDSOE TN-
142 AM CDT SUN MAY 19 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BLEDSOE AND RHEA
COUNTIES...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN CANCELLED.

HOWEVER..PONDING OF LOW LYING AREAS WILL REMAIN THROUGH EARLY SUNDAY 
MORNING..SO DRIVE WITH CAUTION.  REMEMBER..DO NOT DRIVE ACROSS WATER 
COVERED ROADWAYS.  TURN AROUND..DON'T DROWN.

LAT...LON 3572 8528 3577 8525 3578 8511 3565 8478
      3561 8477 3558 8481 3555 8479 3555 8487
      3550 8486 3548 8491 3545 8491 3544 8494
      3547 8498 3541 8501 3543 8510 3546 8512
      3544 8518 3557 8542

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:23 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 18, 8:23 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM EDT SAT MAY 18 2013

.DISCUSSION...
VERY MINOR TWEAKS MADE TO THE FORECAST TONIGHT AS EVERYTHING
APPEARS TO BE ON TRACK. A WEAKENING AREA OF LOW PRESSURE WILL
CONTINUE TO TRACK ACROSS THE FORECAST AREA TONIGHT...BRINGING GOOD
OPPORTUNITIES FOR SCATTERED SHOWERS AND PERHAPS AN ISOLATED RUMBLE OF
THUNDER THROUGH LATE EVENING. GIVEN THE HIGH LOW-LEVEL MOISTURE
CONTENT...A LOCALLY HEAVY BURST OF RAINFALL WILL BE POSSIBLE UNDER
THE STRONGEST SHOWERS. SOME LOW-CLOUD DEVELOPMENT IS ALSO EXPECTED
LATER TONIGHT...ALONG WITH SOME LOCALIZED POCKETS OF FOG IN THE
USUAL FOG-PRONE SHELTERED AREAS. OVERNIGHT LOWS WILL GENERALLY
REMAIN IN THE 60S IN MOST VALLEY LOCATIONS OVERNIGHT GIVEN THE
DENSE CLOUD COVER/PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  83  65  88  67 /  60  60  30  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  82  64  87  66 /  60  60  40  20  10
OAK RIDGE, TN                       65  82  65  87  67 /  60  60  30  20  10
TRI CITIES AIRPORT, TN              59  80  59  85  61 /  70  70  40  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP
Hazardous weather outlook, May 18, 9:25 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SAT MAY 18 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1025 AM EDT (925 AM CDT) SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EASTWARD ACROSS
THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...TRIGGERING
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW ISOLATED STORMS MAY
BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON SUNDAY...
AND THEN LATER IN THE WEEK ON WEDNESDAY AND THURSDAY AS A SLOW MOVING
COLD FRONT NEARS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

DMG

In the hours before

Special weather statement, May 18, 10:37 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 PM EDT SAT MAY 18 2013

TNZ082-083-190400-
BLEDSOE TN-RHEA TN-
1137 PM EDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
MIDNIGHT EDT/1100 PM CDT/...

AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DAYTON...MOVING SOUTHEAST
AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DAYTON...
EVENSVILLE...GRAYSVILLE AND OLD WASHINGTON.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:16 PM CDTAreal Flood AdvisoryMRXBledsoe, Rhea119 min
May 19, 8:06 AM CDTAreal Flood AdvisoryMRXMarion3 hr
May 19, 9:26 AM CDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 19, 9:44 AM CDTSevere Thunderstorm WarningMRXBledsoe, Rhea46 min
May 19, 10:00 AM CDTFlash Flood WarningMRXBledsoe3 hr
May 19, 10:24 AM CDTSevere Thunderstorm WarningMRXMeigs, Rhea51 min
May 19, 10:44 AM CDTSevere Thunderstorm WarningMRXHamilton46 min
May 19, 11:19 AM CDTSevere Thunderstorm WarningMRXLoudon, Morgan, Roane56 min
May 19, 11:28 AM CDTSevere Thunderstorm WarningMRXBradley, Hamilton62 min
May 19, 11:58 AM CDTSevere Thunderstorm WarningMRXAnderson, Knox47 min
May 19, 12:09 PM CDTSevere Thunderstorm WarningMRXMorgan66 min
May 19, 12:26 PM CDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
May 19, 12:41 PM CDTSevere Thunderstorm WarningMRXBlount, Knox49 min
May 19, 12:44 PM CDTSevere Thunderstorm WarningMRXAnderson46 min
May 19, 1:37 PM CDTFlash Flood WarningMRXBledsoe3 hr
May 19, 1:40 PM CDTSevere Thunderstorm WarningMRXHancock, Hawkins50 min
May 19, 1:54 PM CDTSevere Thunderstorm WarningMRXBledsoe, Sequatchie51 min
May 19, 2:01 PM CDTTornado WarningMRXSequatchie44 min
May 19, 2:43 PM CDTSevere Thunderstorm WarningMRXMarion47 min
May 19, 3:03 PM CDTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
May 19, 3:07 PM CDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi113 min
May 19, 4:34 PM CDTAreal Flood WarningMRXMarion3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.